Alert archive / Missouri / River Flood Warnings in 2014

River Flood Warning 73, NWS Kansas City, MO

July 6, 2014Buchanan County, Missouri

NWS Kansas City, MO issued this river flood warning at Jul 6, 2014, 3:14 PM CDT for Buchanan County, Missouri. It took effect at Jul 6, 2014, 5:39 PM CDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Jul 6, 2014, 3:14 PM CDT (20:14 UTC)
In effect from
Jul 6, 2014, 5:39 PM CDT
Expired
Jul 7, 2014, 7:31 PM CDT
In force
26 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River near Agency (AGYM7). The gauge peaked at 19.93 ft at Jul 6, 2014, 5:00 PM CDT.

actionminormoderate1015202507/0607/0707/0807/09
Action stage
15 ft
Minor stage
20 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06820500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WGUS43 KEAX 062014
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
314 PM CDT SUN JUL 6 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Platte River near Agency affecting Buchanan County.

.Heavy rainfall last night resulted in rises in the Platte River today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC021-072014-
/O.NEW.KEAX.FL.W.0073.140706T2239Z-140708T0031Z/
/AGYM7.1.ER.140706T2239Z.140707T0000Z.140707T0031Z.NO/
314 PM CDT SUN JUL 6 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Platte River near Agency.
* until Monday evening.
* At  2:30 PM Sunday the stage was 19.5 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 20.2 feet by this evening. The river will 
  fall below flood stage by this evening.
* At 20.0 feet...Low-lying areas east of Agency begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Agency          20   19.5   Sun 02 PM   20.2 this evening
     
&&
  
LAT...LON 3977 9480 3977 9471 3951 9464 3941 9464 3941 9472

  

$$
1 follow-up statement
880 
WGUS83 KEAX 070017
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
717 PM CDT SUN JUL 6 2014
   

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Platte River near Agency affecting Buchanan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC021-070047-
/O.CAN.KEAX.FL.W.0073.000000T0000Z-140708T0031Z/
/AGYM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
717 PM CDT SUN JUL 6 2014

The Flood Warning is cancelled for
  The Platte River near Agency.
* At  6:30 PM Sunday the stage was 19.7 feet.
* Flood stage is 20.0 feet.
* Forecast...The river crested below flood stage at 19.9 feet. The 
  river will continue to fall to 9.8 feet by Tuesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Agency          20   19.7   Sun 06 PM   17.9 early Monday morning
     
&&
  
LAT...LON 3977 9480 3977 9471 3951 9464 3941 9464 3941 9472

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 6, 12:26 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 12:26 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT Sun Jul 6 2014

.DISCUSSION...
Issued at 355 AM CDT SUN JUL 6 2014

45-kt low-level jet is feeding into western Missouri early this
morning where it is interacting with a weak vort max dropping in from
the northwest. This has resulted in rapid thunderstorm development
early this morning across areas east of the I-35 corridor. Shear is
weak, but elevated instability around 2000 J/kg has been enough to
get severe hail out of the strongest storms along with very heavy
rain around 2 inches per hour. Severe hail and heavy rain threats
will persist for a few more hours toward sunrise as storms move into
central Missouri, with a gradual weakening trend after this as the
jet weakens and the vort max moves into the Ozarks.

By this afternoon 850 hPa temperatures of 21C to 24C will spread into
eastern KS and northwest MO which will allow temperatures to rise
into the lower to middle 90s across these areas. This surge of warm
air has slowed down a bit and widespread recent rains across northern
MO will cut back on boundary layer mixing heights, so temperatures
were nudged down a couple of degrees. However, this rainfall will
also boost humidity levels and may still bring heat index values
into the 100 to 105 range this afternoon especially northwest of
I-35.

A weak surface front will drop into northern Missouri late tonight
and early Monday before gradually losing definition Monday afternoon.
Weak convergence along the front could spark a thunderstorm or two
across northern Missouri Sunday night into Monday morning, but
capping will likely be too strong for widespread storms so kept PoPs
limited to slight chance through Monday afternoon. Meanwhile a
continued surge of warm 850 hPa temps should send temperatures back
into the lower to middle 90s Monday afternoon, with a bit of moisture
pooling possible ahead of the weak front which could once again send
heat index values to between 100 and 105 near and south of the
Missouri River.

A stronger front will move into the forecast area Monday night while
a strong low-level jet moves into northern Missouri. The interaction
of the LLJ with this front could bring a round of widespread
thunderstorms with heavy rain to much of northern Missouri Monday
evening and overnight. Flood watches may need to be considered by
later shifts once the location of the heaviest rainfall is able to be
better pinned down which right now looks to be near and north of US
36. Increasing shear and strong elevated instability could also yield
strong to severe thunderstorms with large hail and damaging winds
Monday night, particularly across northern Missouri.

By Tuesday the cold front will slide to the southeast of the forecast
area shifting the highest chances for precipitation into the Ozarks.
Cooler and drier air behind the front will bring dry weather and
slightly below average temperatures for Wednesday. This front will
return northward Thursday and Thursday night which could bring
scattered areas of precipitation back into the area. This will also
bring temperatures back into the lower 90s by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1226 PM CDT SUN JUL 6 2014

VFR conditions will prevail through the remainder of today with
scattered cu between 3-4kft. Tonight expect just scattered mid level
clouds. The only question mark in this TAF is whether or not there
will be scattered storms in the area around and after midnight with a
weak cold front that will move into the area. Some models are
generating convection tonight with this front while others keep a cap
in place and conds remain dry. Consequently, have kept VCTS out of
the TAF at this time but inclusion may be necessary for the 00Z
issuance. In any case, conds will remain VFR overnight and through
the morning hours tomorrow with sct-bkn mid level clouds. Winds today
will be out of the SSW around 15kts with gusts to 25kts this
afternoon. Winds will subside this evening to around 10kts as the
cold front begins to approach. Winds tonight will become light and
variable and will remain that way through the duration as the slow
moving cold front begins to stall across the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...73
Hazardous weather outlook, Jul 6, 1:00 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN JUL 6 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 AFTERNOON HEAT INDEX VALUES FROM THE LOWER 90S OVER NORTHEAST
 MISSOURI TO NEAR 100 WEST OF I-35 ARE EXPECTED. THERE IS A SLIGHT
 CHANCE FOR THUNDERSTORMS NORTH OF THE MISSOURI RIVER LATER TONIGHT.
 THERE IS A SMALL RISK FOR SEVERE STORMS OVER NORTHEAST MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED NEAR AND SOUTH OF THE
 MISSOURI RIVER MONDAY AFTERNOON.

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT. SOME OF
 THESE STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jul 6, 3:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT SUN JUL 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     TSTM WND DMG     1 N CHILHOWEE           38.60N 93.86W
07/06/2014                   JOHNSON            MO   TRAINED SPOTTER

            1 MILE NORTH CHILHOWEE LIGHTNING HIT HOUSE, 10-15 YR OLD
            BARN FLATTENED, NEIGHBORS ROOF PEELED OFF

&&

KBRONIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:29 AM CDTSpecial Weather StatementEAXCaldwell31 min
Jul 6, 1:50 AM CDTSpecial Weather StatementEAXCaldwell25 min
Jul 6, 1:54 AM CDTSevere Thunderstorm WarningEAXCaldwell, Ray36 min
Jul 6, 2:16 AM CDTSpecial Weather StatementEAXGrundy29 min
Jul 6, 2:27 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston48 min
Jul 6, 2:30 AM CDTSevere Thunderstorm WarningEAXGrundy, Livingston45 min
Jul 6, 2:58 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston47 min
Jul 6, 3:29 AM CDTSevere Thunderstorm WarningEAXBates, Henry46 min
Jul 6, 3:38 AM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan37 min
Jul 6, 4:01 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, Grundy, Livingston4 hr
Jul 6, 4:23 AM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson, Lafayette, Ray4 hr
Jul 6, 4:41 AM CDTAreal Flood AdvisoryEAXBates, Henry, Johnson, Lafayette, Pettis, Saline4 hr
Jul 6, 5:06 AM CDTFlash Flood WarningEAXGrundy4 hr
Jul 6, 5:23 AM CDTSpecial Weather StatementEAXJohnson37 min
Jul 6, 6:39 AM CDTAreal Flood AdvisoryEAXBates, Cass3 hr
Jul 6, 9:14 AM CDTAreal Flood AdvisoryEAXBates, Cass, Henry3 hr
Jul 6, 9:30 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Jul 6, 9:30 AM CDTRiver Flood WarningEAXAndrew, Buchanan66 hr
Jul 6, 9:30 AM CDTRiver Flood WarningEAXBates, Cass, Henry53 hr

Nearby

River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.